Alert archive / Nebraska / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS North Platte, NE

February 27, 2024Arthur County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this snow squall warning at Feb 27, 2024, 9:35 AM MST for Arthur County, Garden County, Keith County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2024, 9:35 AM MST (16:35 UTC)
Expired
Feb 27, 2024, 10:30 AM MST
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS53 KLBF 271635
SQWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
935 AM MST Tue Feb 27 2024

NEC005-069-101-271730-
/O.NEW.KLBF.SQ.W.0002.240227T1635Z-240227T1730Z/
Arthur NE-Keith NE-Garden NE-
935 AM MST Tue Feb 27 2024

The National Weather Service in North Platte has issued a

* Snow Squall Warning for...
  Central Arthur County in west central Nebraska...
  Northwestern Keith County in southwestern Nebraska...
  Southeastern Garden County in the Panhandle of Nebraska...

* Until 1030 AM MST.

* At 935 AM MST, a dangerous snow squall was located along a line
  extending from near Arthur to near Lewellen, moving east at 35 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Highway 61 between mile markers 100 and 136.
 Highway 92 between mile markers 116 and 171.

Locations impacted include...
Arthur, Lemoyne, Ash Hollow State Historical Park, Eagle Gulch
Campground, Ruthon, Haythorn Lake, Belmar, Clear Creek State Wildlife
Management Area, Lena, Sand Puddin Lake, McKeag, and Otter Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4171 10149 4122 10170 4130 10214 4173 10171
TIME...MOT...LOC 1635Z 274DEG 42KT 4162 10165 4130 10204 

SNOW SQUALL...OBSERVED

$$

Gomez

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Feb 27, 4:49 AM MST, 4 hours 46 minutes earlier. Its key messages:

  • A strong cold front, currently tracking across northern Nebraska, will sweep through the area bringing much colder temperatures, strong winds up to 50 mph, and the threat for light accumulations of snow.
  • Temperatures rebound quickly with a return to seasonable values by Wednesday and well above normal by Thursday and persisting through Saturday. This will lead to additional fire weather concerns for the late week.
  • The next large-scale disturbance arrives early next week with another cooldown and precipitation chances likely for Sunday through Monday.
Area forecast discussion, Feb 27, 4:49 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
549 AM CST Tue Feb 27 2024

.KEY MESSAGES...

- A strong cold front, currently tracking across northern
  Nebraska, will sweep through the area bringing much colder
  temperatures, strong winds up to 50 mph, and the threat for
  light accumulations of snow.

- Temperatures rebound quickly with a return to seasonable
  values by Wednesday and well above normal by Thursday and
  persisting through Saturday. This will lead to additional fire
  weather concerns for the late week.

- The next large-scale disturbance arrives early next week with
  another cooldown and precipitation chances likely for Sunday
  through Monday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 402 AM CST Tue Feb 27 2024

Zonal flow remains prevalent across much of the eastern and central
CONUS with two strong upper-level jets beginning to phase to the
west. Large scale trough continues approach with current location
across the northern Rockies into the Great Basin. Upper-level height
falls will increase markedly today as this feature dives east-
southeast across the central Rockies. Ahead of this feature, a
strong cold front originating from a surface low over southern
Hudson Bay and being reinforced by a developing low pressure over
eastern South Dakota will sweep through the area by sunrise. Behind
this, strong northerly winds will develop as rapid pressure rises to
the tune of 1-3 hPa per hour will help drive a sudden "wall" of wind
at locations experiencing FROPA. Though mixing heights will be
limited, strong cold air advection in the surface to 1km AGL layer
will support continued strong wind gusts through the day. Flow near
the top of the mixed layer will be fairly strong, with h85 winds
pushing 30 to 40 knots through this evening before the strongest
belt of enhanced flow shift further south and east tonight. Lagging
behind this surface front by an hour or so is increasing lift from
low to mid-level frontogenesis. Though strong h85 fgen is already in
place across local area, the low to mid-levels will be slow to
saturate. Believe precipitation will be more closely tied to h7
fgen, which suggests sunrise through late afternoon for window of
snow. Thermal profiles, thanks to the strong cold air advection,
will favor all snow with a rapid left (cold) shift in forecast
soundings post-frontal. Temperatures at h85 will quickly drop below
zero degC and approach the negative teens by midday. As such,
surface temperatures will respond similarly with forecast highs
occurring early this morning and falling through the remainder of the
day. With strong lift and steep low-level lapse rates, will need to
watch for isolated "bursts" of snow. Inherited QPF from WPC trimmed
up the southern half of the forecast area, leaving much of this area
with no measurable precipitation. Opted to reintroduce light QPF
given support from deterministic solutions and some signal from HREF
probabilities later this afternoon. Even so, QPF remains limited to
a few hundredths for the event. With the coming cold, ratios will
start near seasonable values (13:1) before increasing this afternoon
to 16-18:1. Even these higher ratios will not be enough to insert
any 1.0"+ snow accumulations to the forecast. That said, do believe
there could some periods of moderate bursts that reduce visibilities
and hamper travel for brief periods. Confidence in seeing snow
squalls has decreased somewhat, however, HREF guidance still hints
at periods of < 3 mile and < 1 mile visibility coincident with
snowfall. The guidance limits southward extent though and keeps most
this potential confined to the Sandhills. Given the QPF and expected
snow ratios, snow accumulations of less than an inch are expected
and less than a 0.5" are likely. Folks should prepare for rapid
reductions in visibility though as north winds gusting 35 to 45,
possible up to 50 mph, help drive blowing snow. Precipitation will
quickly exit the area by early evening as a slug of dry mid-level
air infiltrates the area.

Believe all locations will be dry by 6-7pm Tuesday. The dry air and
quick to clear skies in the wake of trough axis passage will lead to
a fairly cold night across the area. Overnight lows Tuesday into
Wednesday will drop into the single digits to low teens. Though
winds will decrease through early Wednesday morning, lingering
steady winds will allow wind chills to fall below zero and approach
ten below. This is far short of criteria of wind chill headlines and
confidence is fairly high that no headlines will be necessary to
address the cold.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 402 AM CST Tue Feb 27 2024

Wednesday through Saturday...rapidly increasing height rises
overspread the area as troughing departs to the east and ridging
arrives from the west. NWP guidance continues to suggest 16 to 20
dam increases/12 hours by midday Wednesday. Ridging will continue to
arrive through the day into Thursday when the ridge axis is expected
to settle across the Plains states. Temperatures respond accordingly
as southerly flow helps drive h85 temperatures back above the
freezing mark and around the 4-6 degC range. Though not highly
anomalous, these values will approach +1 sigma based on NAEFS
climatology. Continued southwest to eventual westerly surface to h85
flow will again lead to favorable downsloping component to these
winds. This will help dry temperatures right back to above normal
values with the current forecast for Thursday, Friday, and Saturday
calling for afternoon highs climbing to 10-20 degC, 15-25 degC, and
15-25 degC above normal for each day respectively. This will lead to
increasing fire weather concerns through the timeframe, with ridge
breakdown coming sometime Friday and Saturday. Even with these
highly abnormal temperatures, compared to the NBM ensemble suite
they still fall short of the 25th percentile so increases are
possible with later forecasts.

Sunday and beyond...ridging gets shunted east quickly by late
weekend as the next longwave trough arrives along the West Coast. A
few modest shortwave within the southwest flow will help drive a
couple cool fronts into the area. The resulting baroclinic zone will
help steer the path for a developing surface low as lee cyclogenesis
increases by early next week. Cooler temperatures and increasing
precipitation chances will accompany this feature leading to a more
active stretch of weather. For now, confidence in precipitation
timing and predominant type/potential impacts remains low so folks
should continue to monitor later forecasts.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 549 AM CST Tue Feb 27 2024

VFR conditions are expected through most of the TAF period with
brief periods of MVFR at KVTN due to ceilings. A cold front pushing
through western and north central Nebraska brings periods of low
stratus, as well as potential for snow showers. Winds will be gusty
out of the north through the day, before settling overnight and
shifting back to westerly. Though snow accumulations are not
expected to be more than one inch, snow showers combined with gusts
could produce pockets of reduced visibility. Confidence in timing is
low, so left potential IFR conditions at KVTN out of TAF at this
time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Richie
Hazardous weather outlook, Feb 27, 3:12 AM MST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
412 AM CST Tue Feb 27 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-272215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
412 AM CST Tue Feb 27 2024 /312 AM MST Tue Feb 27 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Strong northerly winds gusting as high as 50 mph and the threat for
minor snow accumulations of less than one inch are expected in the
wake of a passing cold front. Localized brief bursts of snow and
strong winds will likely lead to the threat for blowing snow and
reduced visibility at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A return to above normal temperatures will lead to increasing fire
weather concerns each day Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 27, 8:46 AM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
946 AM CST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Snow             1 N Valentine           42.89N 100.55W
02/27/2024  M1.1 inch        Cherry             NE   Official NWS Obs

            snow in progress.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:49 AM MSTSnow Squall WarningLBFCherry, Hooker, Thomas56 min
Feb 27, 10:08 AM MSTSnow Squall WarningLBFKeith37 min
Feb 27, 10:28 AM MSTSnow Squall WarningLBFKeith, Lincoln62 min
Feb 27, 10:53 AM MSTSnow Squall WarningLBFLincoln52 min
Feb 27, 11:15 AM MSTSnow Squall WarningLBFLincoln, Logan45 min
Feb 27, 11:34 AM MSTSnow Squall WarningLBFLincoln41 min
Feb 27, 12:53 PM MSTSnow Squall WarningLBFFrontier, Lincoln27 min

Nearby

Snow Squall Warnings in Nebraska, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.